Alert archive / Missouri / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 100, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at May 6, 2012, 1:57 PM CDT for Barry County, Missouri. It was in force for 63 min. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 6, 2012, 1:57 PM CDT (18:57 UTC)
- Expired
- May 6, 2012, 3:00 PM CDT
- In force
- 63 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Barry County, MO
The radar
The Springfield radar (KSGF), 63 km from the middle of the area, began a volume at 18:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 6, 2:05 PM CDT | HAIL 0.75 | Wheaton, MO | |
| May 6, 2:16 PM CDT | HAIL 1 | 2 W Washburn, MO | |
| May 6, 2:20 PM CDT | HAIL 0.75 | Washburn, MO | |
| May 6, 2:53 PM CDT | TSTM WND GST 60 | 5 S Mcdowell, MO | |
| May 6, 2:53 PM CDT | HAIL 0.75 | 4 Se Cassville, MO | |
| May 6, 2:53 PM CDT | HAIL 0.88 | 5 S Mcdowell, MO | |
| May 6, 3:05 PM CDT | HAIL 0.88 | 2 Nw Jenkins, MO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 19 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 7.0 hours before the alert went out and 14 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1275 J/kg
- Mixed-layer CIN
- -184 J/kg
- Mixed-layer LCL
- 1139 m above ground
- 0-6 km bulk shear
- 1 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
444
WUUS53 KSGF 061857
SVRSGF
MOC009-062000-
/O.NEW.KSGF.SV.W.0100.120506T1857Z-120506T2000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
157 PM CDT SUN MAY 6 2012
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BARRY COUNTY IN SOUTHWEST MISSOURI...
* UNTIL 300 PM CDT
* AT 152 PM CDT...A LINE OF SEVERE THUNDERSTORMS WAS LOCATED ALONG A
LINE EXTENDING FROM WHEATON TO 8 MILES WEST OF SELIGMAN...AND
MOVING EAST AT 20 MPH.
HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS. MINOR TREE
DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER BROKEN.
* LOCATIONS IMPACTED INCLUDE...
CASSVILLE...WASHBURN...EXETER...SELIGMAN...PURDY...RIDGLEY...
WAYNE...BUTTERFIELD...MCDOWELL...PLEASANT RIDGE...EAGLE ROCK...
MADRY...JENKINS...GOLDEN...SHELL KNOB AND WHEELERVILLE.
THIS WARNING ALSO INCLUDES ROARING RIVER STATE PARK AND TABLE ROCK
LAKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3679 9407 3690 9392 3693 9385 3692 9362
3682 9361 3682 9357 3650 9358 3649 9407
TIME...MOT...LOC 1857Z 268DEG 17KT 3674 9405 3650 9405
HAIL...1.00IN
WIND...60 MPH
$$
CRAMER2 follow-up statements
969
WWUS53 KSGF 061921
SVSSGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
221 PM CDT SUN MAY 6 2012
MOC009-062000-
/O.CON.KSGF.SV.W.0100.000000T0000Z-120506T2000Z/
BARRY MO-
221 PM CDT SUN MAY 6 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR BARRY COUNTY
UNTIL 300 PM CDT...
AT 216 PM CDT...A LINE OF SEVERE THUNDERSTORMS WAS LOCATED ALONG A
LINE EXTENDING FROM PURDY TO SELIGMAN...AND MOVING EAST AT 15 MPH.
HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...THE WHEATON FIRE DEPARTMENT OBSERVED DIME SIZE HAIL.
IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS. MINOR TREE
DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER BROKEN.
LOCATIONS IMPACTED INCLUDE...
CASSVILLE...EXETER...SELIGMAN...PURDY...WAYNE...BUTTERFIELD...
MCDOWELL...PLEASANT RIDGE...EAGLE ROCK...MADRY...JENKINS...GOLDEN...
WHEELERVILLE AND SHELL KNOB.
THIS WARNING ALSO INCLUDES ROARING RIVER STATE PARK AND TABLE ROCK
LAKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3649 9404 3660 9405 3673 9403 3679 9407
3690 9392 3693 9385 3692 9362 3682 9361
3682 9357 3650 9358
TIME...MOT...LOC 1920Z 267DEG 15KT 3681 9396 3651 9397
HAIL...1.00IN
WIND...60 MPH
$$
CRAMER995
WWUS53 KSGF 061947
SVSSGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
247 PM CDT SUN MAY 6 2012
MOC009-062000-
/O.CON.KSGF.SV.W.0100.000000T0000Z-120506T2000Z/
BARRY MO-
247 PM CDT SUN MAY 6 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR BARRY COUNTY
UNTIL 300 PM CDT...
AT 245 PM CDT...A LINE OF SEVERE THUNDERSTORMS WAS LOCATED ALONG A
LINE EXTENDING FROM 10 MILES NORTH OF CASSVILLE TO 7 MILES EAST OF
SELIGMAN...AND MOVING EAST AT 15 MPH.
HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS. MINOR TREE
DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER BROKEN.
LOCATIONS IMPACTED INCLUDE...
EAGLE ROCK...JENKINS...MADRY...GOLDEN...SHELL KNOB AND WHEELERVILLE.
THIS WARNING ALSO INCLUDES ROARING RIVER STATE PARK AND TABLE ROCK
LAKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3659 9397 3667 9395 3672 9393 3684 9390
3693 9376 3692 9362 3682 9361 3682 9357
3650 9358 3649 9393
TIME...MOT...LOC 1947Z 269DEG 15KT 3681 9379 3651 9380
HAIL...1.00IN
WIND...60 MPH
$$
CRAMERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 11:30 AM CDT, 2 hours 27 minutes earlier.
Area forecast discussion, May 6, 11:30 AM CDT, 2 hours 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 1130 AM CDT SUN MAY 6 2012 ...UPDATE TO AVIATION... .DISCUSSION... IT LOOKS TO BE A MESSY NEXT 24 TO 36 HOURS ACROSS THE CWA AS WEAKLY ORGANIZED CONVECTION MOVES THROUGH THE AREA. ONCE THIS APPROACHING SYSTEM MOVES THROUGH HOWEVER...A COMFORTABLE STRETCH OF SPRING WEATHER APPEARS TO BE ON TAP FOR THE REGION. STARTING OUT EARLY THIS MORNING...RATHER COMPLEX BUT GENERALLY WEAK SOUTHWEST FLOW IS IN PLACE ALOFT OVER THE AREA. AT THE SURFACE...LOW PRESSURE CONTINUES TO ORGANIZE OVER THE HIGH PLAINS...WITH EXPANSIVE SURFACE TROUGHING EXTENDING INTO THE NORTHERN PLAINS ALONG A SHARPENING SURFACE FRONT. A LARGE LINEAR MCS HAD DEVELOPED OVERNIGHT FROM NEBRASKA THROUGH MUCH OF SOUTHERN MINNESOTA. OUTFLOW HAS SURGED WELL AHEAD OF THIS CONVECTION AS OF 07Z THIS MORNING...AND THIS BOUNDARY WILL LIKELY BE THE INITIAL FOCUS FOR CONVECTION OVER THE SGF CWA BY MIDDAY. SUSPECT THAT THIS BOUNDARY WILL BEGIN TO IMPINGE ON THE NORTHWESTERN PERIPHERY OF THE CWA BETWEEN 18Z AND 21Z TODAY...ABOUT THE TIME THAT A VERY UNSTABLE AIRMASS WILL BE EFFECTIVELY UNCAPPED. ONCE SURFACE INHIBITION ERODES...LIFT ALONG THE OUTFLOW WILL HAVE A VERY WARM AND MOIST LOW LEVEL AIRMASS AVAILABLE TO TAP INTO...WITH RATHER STEEP MID LEVEL LAPSE RATES ALOFT. AS A RESULT...4000+ J/KG OF SFC CAPE WILL BE COMMON OVER THE REGION...WITH FORECAST SOUNDINGS SUGGESTING NEARLY 1000 J/KG AVAILABLE THROUGH THE HAIL GROWTH LAYER. WHILE INSTABILITY WILL BE HIGH TO EXTREME IN NATURE...OVERALL WEAK BULK SHEAR VALUES (AROUND 20 KTS THROUGH 0-6 KM LAYER) WILL MAKE CONVECTIVE ORGANIZATION DIFFICULT TO COME BY. WITH THAT IN MIND...DO BELIEVE THE GREATEST SEVERE THREAT WILL BE FROM LARGE (PERHAPS VERY LARGE IN A FEW INSTANCES) HAIL AS STORMS INITIALLY DEVELOP...AS WELL AS LOCALIZED DOWNBURSTS DUE TO PRECIP LOADING PROCESSES. THE TORNADO THREAT APPEARS QUITE LOW AT THIS TIME...THOUGH ANY STORM MERGERS AND/OR BOUNDARY INTERACTIONS THAT MAY ACT TO LOCALLY INCREASE HELICITY VALUES WILL NEED TO BE WATCHED VERY VERY CAREFULLY...DUE TO THE VERY HIGH INSTABILITY ALREADY IN PLACE. ALONG WITH THE SEVERE WEATHER THREAT...WILL ALSO NEED TO BE MINDFUL OF HEAVY RAIN POTENTIAL. OVERALL STORM MOTIONS ARE EXPECTED TO BE RATHER SLOW...AS WELL AS BOUNDARY-PARALLEL. WHEN COMBINED WITH PWAT VALUES APPROACHING 2 INCHES...THIS SUGGESTS THAT HEAVY RAIN/FLASH FLOODING COULD BE POSSIBLE IN AT LEAST A LOCALIZED FASHION. MOST FAVORED AREA FOR THIS WILL BE WEST OF U.S. 65 AND NORTH OF I-44...WHERE HEAVY RAIN FELL LAST WEEK. FOR THE REMAINDER OF THE AREA...HOPEFULLY THIS WILL SIMPLY SERVE AS A MUCH NEEDED DOSE OF RAINFALL. MUCH OF TODAY'S INITIAL CONVECTION WILL BE WELL AHEAD OF THE SYNOPTIC COLD FRONT...WHICH LOOKS TO SLOWLY MAKE ITS WAY ACROSS THE CWA THROUGH MID MORNING MONDAY. RIGHT NOW...IT IS SOMEWHAT UNCLEAR AS HOW CONVECTION WILL EVOLVE THROUGH THE OVERNIGHT HOURS INTO MONDAY MORNING. SUSPECT THAT EITHER NEW OUTFLOW WILL SERVE AS THE FOCUS...OR ELSE ADDITIONAL DEVELOPMENT WILL BE REALIZED ALONG THE ACTUAL FRONT THROUGH THE OVERNIGHT HOURS. HAVE MAINTAINED HIGH POPS THROUGH MONDAY MORNING TO ACCOUNT...THOUGH DO THINK THAT THE OVERALL SEVERE WEATHER THREAT SHOULD DECREASE A BIT THROUGH THE OVERNIGHT HOURS TONIGHT. AS ALLUDED TO ABOVE...SYNOPTIC FRONT SHOULD FINALLY CLEAR THE CWA BY MIDDAY MONDAY...WITH HIGH PRESSURE THEN TAKING CONTROL FOR MOST OF THE REMAINDER OF THE WEEK. THIS LOOKS TO RESULT IN SOME OF THE MOST COMFORTABLE CONDITIONS WE'VE SEEN IN QUITE A WHILE ACROSS THE REGION...WITH NEAR NORMAL HIGHS IN THE LOW 70S AND LOW TEMPS IN THE LOW 50S. BOXELL && .AVIATION... PILOTS FLYING IN AND OUT OF THE SOUTHWEST MISSOURI AIRPORTS WILL NEED TO MONITOR RADAR TRENDS THIS AFTERNOON...THIS EVENING...AND THROUGH TONIGHT. A COLD FRONT IS APPROACHING THE REGION...WHICH WILL TRIGGER SCATTERED SHOWERS AND THUNDERSTORMS. ANY SHOWER OR THUNDERSTORM THAT DIRECTLY IMPACTS AN AIRFIELD...COULD CAUSE SOME VERY GUSTY WINDS...HEAVY RAIN...AND CLOUD TO GROUND LIGHTNING. THE ENVIRONMENT THIS AFTERNOON AND EVENING WILL BE IDEAL FOR DOWNBURST WIND GUSTS. RAIN WILL EXIT THE REGION AFTER MIDNIGHT TONIGHT...GIVING WAY TO FAIR WEATHER FOR SEVERAL DAYS STARTING TOMORROW MORNING. AS THE FRONT SHIFTS THROUGH SOUTHERN MISSOURI TONIGHT...SURFACE WINDS WILL SHIFT TO THE WEST AND NORTHWEST. CRAMER && .CLIMATE... RECORD HIGHS AND WARM LOWS THROUGH THE WEEKEND... MAY 6TH... SITE...REC HIGH...REC WARM LOW SGF....90/1952...73/2007 JLN....90/2007...73/1940 UNO....89/1949...69/2007 VIH....88/1956...68/2007 BOXELL && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. &&
Hazardous weather outlook, May 6, 12:58 PM CDT, 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 1258 PM CDT SUN MAY 6 2012 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-071800- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 1258 PM CDT SUN MAY 6 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. WEATHER HAZARDS EXPECTED... ELEVATED HAIL RISK. ELEVATED THUNDERSTORM WIND DAMAGE RISK. LIMITED FLOODING RISK. SIGNIFICANT LIGHTNING RISK. LIMITED EXCESSIVE HEAT RISK. DISCUSSION... SEVERE THUNDERSTORMS WILL IMPACT EXTREME SOUTHEAST KANSAS AND PORTIONS OF THE MISSOURI OZARKS THIS AFTERNOON. LARGE HAIL UP TO THE SIZE OF GOLF BALLS...AND THUNDERSTORM WIND GUSTS IN EXCESS OF 70 MPH WILL BE THE PRIMARY HAZARDS. LOCALIZED FLASH FLOODING CAN ALSO BE EXPECTED. THESE STORMS WILL INITIALLY DEVELOP ALONG AN OUTFLOW BOUNDARY THIS AFTERNOON AS IT PUSHES EAST ACROSS THE MISSOURI OZARKS AND INTERACTS WITH HIGH LEVELS OF INSTABILITY. ADDITIONAL THUNDERSTORMS CAN BE EXPECTED THIS EVENING AND TONIGHT OVER ALL OF THE MISSOURI OZARKS AND SOUTHEAST KANSAS AS THE COLD FRONT MOVES INTO THE REGION FROM THE NORTHWEST. A FEW OF THESE STORMS COULD ALSO BE SEVERE...WITH LARGE HAIL AND DAMAGING WIND GUSTS BEING THE PRIMARY RISKS. THUNDERSTORMS MAY MOVE ACROSS THE SAME LOCATIONS LATE THIS AFTERNOON AND TONIGHT RESULTING IN THE POTENTIAL OF SOME FLASH FLOODING. THERE WILL BE SOME SCATTERED AREAS WHERE AFTERNOON HEAT INDICES REACH THE MID 90S OVER THE MISSOURI OZARKS AND SOUTHEAST KANSAS THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THUNDERSTORMS WILL CONTINUE INTO THE DAY ON MONDAY...ESPECIALLY EAST OF U.S. 65. A FEW STRONG TO SEVERE STORMS WILL ALSO BE POSSIBLE AGAIN ON MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT FOR THE MISSOURI OZARKS AND SOUTHEAST KANSAS. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) LINDENBERG
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 6, 2:25 PM CDT | Special Weather Statement | SGF | Stone | 35 min |
| May 6, 3:01 PM CDT | Severe Thunderstorm Warning | SGF | Barry, Stone | 44 min |
| May 6, 4:13 PM CDT | Special Weather Statement | SGF | Vernon | 32 min |
| May 6, 4:25 PM CDT | Special Weather Statement | SGF | Dade | 35 min |
| May 6, 4:38 PM CDT | Severe Thunderstorm Warning | SGF | Vernon | 52 min |
| May 6, 4:57 PM CDT | Special Weather Statement | SGF | Cedar | 33 min |
| May 6, 5:29 PM CDT | Severe Thunderstorm Warning | SGF | Vernon | 31 min |
| May 6, 5:31 PM CDT | Flash Flood Warning | SGF | Vernon | 3 hr |
| May 6, 6:43 PM CDT | Special Weather Statement | SGF | Morgan | 32 min |
| May 6, 6:49 PM CDT | Severe Thunderstorm Warning | SGF | Morgan | 41 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.